Alert archive / Alabama / Tornado Warnings in 2017
Tornado Warning 11, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jun 23, 2017, 1:47 PM CDT for Lawrence County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2017, 1:47 PM CDT (18:47 UTC)
- Expired
- Jun 23, 2017, 2:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:16 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
As transmitted.
310
WFUS54 KHUN 231847
TORHUN
ALC079-231915-
/O.NEW.KHUN.TO.W.0011.170623T1847Z-170623T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
147 PM CDT FRI JUN 23 2017
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southern Lawrence County in northwestern Alabama...
* Until 215 PM CDT
* At 145 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ashridge, or 10 miles east of Haleyville, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southern Lawrence County, including the following locations:
Speake, Bankhead National Forest and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3430 8753 3440 8753 3454 8725 3437 8711
3434 8711 3430 8723
TIME...MOT...LOC 1845Z 232DEG 37KT 3427 8744
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SL.772 follow-up statements
743
WWUS54 KHUN 231859
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
159 PM CDT FRI JUN 23 2017
ALC079-231915-
/O.CON.KHUN.TO.W.0011.000000T0000Z-170623T1915Z/
Lawrence AL-
159 PM CDT FRI JUN 23 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR SOUTHERN
LAWRENCE COUNTY...
At 159 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Brushy Lake, or 8 miles south of Moulton, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Moulton, Speake, Bankhead National Forest and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3430 8741 3442 8746 3454 8725 3437 8711
3434 8711 3430 8723
TIME...MOT...LOC 1859Z 236DEG 41KT 3436 8730
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SL.77424
WWUS54 KHUN 231910
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
210 PM CDT FRI JUN 23 2017
ALC079-231919-
/O.EXP.KHUN.TO.W.0011.000000T0000Z-170623T1915Z/
Lawrence AL-
210 PM CDT FRI JUN 23 2017
...THE TORNADO WARNING FOR SOUTHERN LAWRENCE COUNTY WILL EXPIRE AT
215 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A tornado watch remains in effect until 800 PM CDT for north central
and northwestern Alabama.
Remember, Severe Thunderstorm Warnings still remain in effect for
northern and southern portions of Lawrence County.
LAT...LON 3430 8741 3442 8746 3454 8725 3437 8711
3434 8711 3430 8723
TIME...MOT...LOC 1909Z 232DEG 37KT 3441 8722
$$
SL.77What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jun 23, 11:59 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 23, 11:59 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1159 AM CDT Fri Jun 23 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 946 AM CDT Fri Jun 23 2017 It will be an active day weather wise across the TN Valley as the remnants of TD Cindy begin to shift E/NE across northern TN. This morning we were dealing with a weak convergence axis that spawned some light to moderate showers out ahead of the main band of precip that remains off to the west. We are starting to see some breaks in the cloud cover and as a result temps are warming into the lower 80s across the western half of the area. The threats for today will be tornadoes and flooding. The warmer temps and slightly steeper lapse rates compared to yesterday should allow for instability to range from 300-700 J/kg. In addition to this, the strong S/SW winds out ahead of the system has resulted in a bulls-eye of 30-40kts of effective shear and helicity values upwards of 400 m2/s2. These values are very favorable rotation and any stronger storms that do form will be able to tap into these values and a few tornadoes are certainly possible later this morning into the early afternoon hours. There is a chance that a Tornado Watch might be needed for our area later today but we will continue to monitor the conditions and coordinate with SPC on that. In terms of the threat for flooding, thankfully we had a break in the rainfall overnight, which has allowed for some recovery runoff wise. However, the storms moving into the area later will be in an environment where PWATs are between 2.3-2.5 inches. These storms are going to be able to produce very intense rainfall rates over a short period of time and that combined with the now saturated ground could result in some instances of flooding. The only thing that might help to limit flooding is that storms will be moving very quickly and the intense rainfall rates may not linger over an area for very long. Plus, the heaviest rainfall is forecast to occur in NW AL, which missed out on the bulk of the rainfall yesterday. Tweaked the timing of the PoPs and modified the trends in temps a bit but otherwise the forecast hasn't changed much. Outside of the storms it will be windy with gusts of 25 to 35 mph possible. .SHORT TERM...(Tonight through Sunday) Issued at 445 AM CDT Fri Jun 23 2017 As alluded to in the last paragraph, the threat for a few strong/svr tstms will continue into the evening hrs, as the remnant low makes its way across mid TN, before merging with a cold front out of the nw and lifting into the OH Valley states. This cold front should move sewd and eventually clr the local area during the day Sat. Num/wide showers/embedded tstms well ahead of the front tonight will become more sct in nature on Sat, as rainfall eventually diminishes across the cntrl TN Valley from the nw during the afternoon hrs. Cloud cover will then begin to gradually diminish with this onset of the evening period Sat night, as a strong dome of high pressure out of the nrn Plains begins to build sewd into much of the SE region. With the passage of the front and drier air mixing into the area from the n, afternoon highs Sat/Sun look to trend slightly below normal, with highs mainly in the lower/mid 80s, while lows Sat night fall into the lower 60s given the diminishing cloud cover. .LONG TERM...(Sunday night through Thursday) Issued at 445 AM CDT Fri Jun 23 2017 At the beginning of this period, surface high pressure sprawled across the northern Great Plains will be building to the southeast. This area of high pressure with origins from the Yukon and Northwest Territories will bring a cooler than normal start - temperature wise for the Tennessee Valley. A deeper than normal eastern CONUS trough will also be in place, helping to bring the Canadian high pressure towards the southeast. After night-time lows Sunday night into the upper 50s to around 60, highs later that day will only warm into the lower 80s. Average high/low temperatures for next Monday are 90/69. Standing record low temperatures early next week were in the low/mid 50s, and will likely survive this upcoming cool period. This trend will continue into the middle of the week, with highs by Wednesday rising to the mid/upper 80s - closer to seasonable norms. Dry weather will also continue through Wednesday. During Wednesday and Thursday, the surface high should be positioned east of the region. This will of course result in winds returning from the south, helping to bring a warmer trend. Along with the heat, moisture from the Gulf of Mexico will also return. This moisture and resulting instability could lead to isolated shower/thunderstorm development next Thursday. Highs then will be in the mid/upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1158 AM CDT Fri Jun 23 2017 A band of showers/storms associated with the remnants of TD Cindy have moved into NW AL as of 17z. These and additional storms streaming N/NE out of eastern MS will cross the TN Valley from now until around 23z this afternoon. IFR cigs/vis are possible with the storms and a brief period of LIFR might occur under the heaviest storms. Gusty S/SW winds up to 30-35kts are possible for much of the area outside of any of the storms. After storms move off to the east there is some uncertainty in whether or not showers/storms will move back into the area as a cold front drops in from the NW. Have kept precip out of the TAFs for now but switched the wind direction up to the NW closer to 12z Saturday morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Stumpf SHORT TERM...09 LONG TERM...RSB AVIATION...Stumpf For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jun 23, 1:44 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 144 PM CDT Fri Jun 23 2017 ALZ001>010-016-TNZ076-096-097-241100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 144 PM CDT Fri Jun 23 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... A Tornado Watch remains in effect until 8 PM CDT this evening. The remnants of Tropical Depression Cindy will continue to move across the area through early this evening. Damaging wind gusts, brief tornadoes and very heavy rainfall possibly leading to flash flooding are the main threats with storms. Storms are forecast to end from west to east this afternoon into early this evening. However, a cold front will approach the area from the northwest tonight and additional thunderstorms are possible tonight although the storms along the front are forecast to remain below severe limits. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorm coverage and intensity will diminish during Saturday, and should end Saturday evening, as a cold front moves south of the area. Isolated thunderstorm chances return next Thursday, as Gulf moisture and instability return to the Tennessee Valley. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is ongoing this afternoon.
In the hours before
Special weather statement, Jun 23, 1:01 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Huntsville AL 101 PM CDT FRI JUN 23 2017 ALZ001>005-231830- Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL- 101 PM CDT FRI JUN 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN LIMESTONE...SOUTHEASTERN COLBERT...FRANKLIN AND WESTERN LAWRENCE COUNTIES UNTIL 130 PM CDT... At 1259 PM CDT, Doppler radar was tracking several clusters of strong thunderstorms within the advisory area. All stroms were moving to the northeast around 50 mph. Wind gusts of 50 to 55 mph and torrential rainll are expected with these storms. Locations impacted include... Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Rogersville, Phil Campbell, Killen, Town Creek and Littleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until these storms have passed. Very heavy rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3500 8765 3500 8712 3431 8751 3432 8813 TIME...MOT...LOC 1759Z 238DEG 45KT 3461 8773 70/DD
Local storm report, Jun 23, 1:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG 1 SSW ROGERSVILLE 34.81N 87.29W
06/23/2017 LAUDERDALE AL EMERGENCY MNGR
EMA REPORTED A TREE DOWN ACROSS CR 70 SOUTH
OF US 72 IN ROGERSVILLE.
&&
CSLocal storm report, Jun 23, 1:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
124 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM TSTM WND DMG 2 E KILLEN 34.86N 87.49W
06/23/2017 LAUDERDALE AL EMERGENCY MNGR
EMA REPORTED A TREE DOWN ACROSS THE
EASTBOUND LANES OF US 72 NEAR BROOKS HIGH
SCHOOL.
&&
CSLocal storm report, Jun 23, 1:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM TSTM WND DMG 3 NNE MUSCLE SHOALS 34.78N 87.62W
06/23/2017 COLBERT AL EMERGENCY MNGR
EMA REPORTED A TREE DOWN AT NE MARKATE AVE &
RIVER ROAD IN MUSCLE SHOALS.
&&
CSLocal storm report, Jun 23, 1:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
137 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND DMG 5 S ATHENS 34.72N 86.97W
06/23/2017 LIMESTONE AL EMERGENCY MNGR
EMA REPORTED A LARGE TREE DOWN ACROSS
STEWART RD, NORTH OF NUCLEAR PLANT RD IN
TANNER.
&&
CSLocal storm report, Jun 23, 1:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
147 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM FLASH FLOOD 1 E KILLEN 34.86N 87.52W
06/23/2017 LAUDERDALE AL EMERGENCY MNGR
EMA REPORTED WATER PARTIALLY BLOCKING
EASTBOUND LANE AT US 72/CR 71/LINGERLOST RD
IN KILLEN. DEPTH OF WATER UNKNOWN.
&&
CSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:24 AM CDT | Special Weather Statement | HUN | Marshall | 36 min |
| Jun 23, 11:51 AM CDT | Special Weather Statement | HUN | Franklin | 24 min |
| Jun 23, 11:54 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 36 min |
| Jun 23, 12:26 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 34 min |
| Jun 23, 12:30 PM CDT | Special Weather Statement | HUN | Franklin | 30 min |
| Jun 23, 1:01 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale | 29 min |
| Jun 23, 1:13 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 32 min |
| Jun 23, 1:15 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence | 6 hr |
| Jun 23, 1:21 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 24 min |
| Jun 23, 1:40 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 35 min |
| Jun 23, 1:56 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 34 min |
| Jun 23, 2:08 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 19 min |
| Jun 23, 2:15 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 30 min |
| Jun 23, 2:44 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 31 min |
| Jun 23, 2:47 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lawrence, Limestone, Morgan | 6 hr |
| Jun 23, 3:13 PM CDT | Special Weather Statement | HUN | Cullman | 32 min |
| Jun 23, 3:28 PM CDT | Special Weather Statement | HUN | Marshall | 32 min |
| Jun 23, 3:48 PM CDT | Areal Flood Warning | HUN | Madison | 6 hr |
Nearby
Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.